Wisconsin, 2004

Damaging Winds in Wisconsin, April 18, 2004

April 18, 2004 · NWS MPX · 6 events in 3 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 18, 3:41 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 18, 3:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT SUN APR 18 2004

.DISCUSSION...
SURFACE BOUNDARY AT 4 PM EXTENDED FROM MORA TO ST CLOUD TO APPLETON.
MAIN THREAT FOR TORNADOES INITIALLY ALONG AND NORTH OF THIS AREA.
THE RUC MODEL SHOWS THIS BOUNDARY MOVING SOUTH TO THE NORTHWEST
SUBURBS OF THE TWIN CITIES BY 7 PM THEN HANGING UP ACROSS WEST
CENTRAL WISCONSIN THROUGH MIDNIGHT. BUFKIT SHOWS SUBSIDENCE WORKING
INTO THE NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY MONDAY
MORNING THEN THE REST OF THE AREA DURING THE AFTERNOON. FAIR SKIES
ANTICIPATED LATE MONDAY THROUGH TUESDAY MORNING AS A SURFACE HIGH
PRESSURE RIDGE DRIFTS OVERHEAD. THE GFS MODEL SHOWS THAT A MID UPPER
LEVEL RIDGE WILL PASS OVER THE AREA TUESDAY RESULTING IN INCREASING
MID LEVEL CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE
AFTERNOON THROUGH THE EVENING. THE CHANCE OF SHOWERS IS EXPECTED TO
FOLLOW A CLOSED LOW PRESSURE SYSTEM AS IT MOVES FROM WEST TO EAST
ACROSS OUR COUNTY WARNING AREA TUESDAY NIGHT AND WEDNESDAY.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 9 PM THIS EVENING...
MNZ069-070-075>078-082>085-091>093-WIZ024.

&&
Hazardous weather outlook, Apr 18, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SUN APR 18 2004

MNZ051>053-057>063-066-068>070-076>078-084-085-WIZ014>016-023>028-
191100-
ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-PEPIN-PIERCE-POLK-
RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-WASHINGTON-
WRIGHT-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND EAST CENTRAL AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WINDS WITH THE
POSSIBILITY OF STRONG TORNADOES.

WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF EAST CENTRAL
MINNESOTA FOR THIS AFTERNOON AND EVENING.  SOUTH WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUST REACHING NEAR 45 MPH AT TIMES.  WINDS
WILL GRADUALLY SHIFT TO NORTHWEST AND SUBSIDE UNDER 20 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ047-191100-
STEVENS-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF WEST CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED
OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST
WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-048>050-191100-
BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEARNS-TODD-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF CENTRAL AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ054>056-064-065-067-073>075-082-083-091-092-191100-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-
REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN-YELLOW MEDICINE-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY. A LOW PRESSURE SYSTEM FORECAST TO MOVE INTO
WEST CENTRAL MINNESOTA THIS EVENING...WILL HELP TRIGGER SOME STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.  A
FEW OF THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO.

IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR STRONG
SOUTHERLY WINDS...VERY WARM TEMPERATURES AND LOW HUMIDITY.  THESE
CONDITION WILL CAUSE EXPLOSIVE WILDFIRE CONDITIONS BY LATE
AFTERNOON OR EARLY THIS EVENING.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ093-191100-
FREEBORN-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 18, 3:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SARTELL                 45.62N 94.21W
04/18/2004  1.75 INCH        STEARNS            MN   TRAINED SPOTTER

&&

BRANDT
Local storm report, Apr 18, 3:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             PRINCETON               45.57N 93.59W
04/18/2004  1.00 INCH        MILLE LACS         MN   TRAINED SPOTTER

&&

BRANDT
Local storm report, Apr 18, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             8 W CAMBRIDGE           45.56N 93.39W
04/18/2004  0.75 INCH        ISANTI             MN   TRAINED SPOTTER

            SMALL TREES DOWN ALSO

&&

BRANDT
Local storm report, Apr 18, 3:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             CAMBRIDGE               45.56N 93.23W
04/18/2004  1.00 INCH        ISANTI             MN   TRAINED SPOTTER

            DOWNTOWN

&&

BRANDT
Local storm report, Apr 18, 3:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 W BROWERVILLE         46.09N 94.91W
04/18/2004  1.75 INCH        TODD               MN   LAW ENFORCEMENT

&&

BRANDT
Local storm report, Apr 18, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 W GRASSTON            45.79N 93.32W
04/18/2004  1.75 INCH        KANABEC            MN   LAW ENFORCEMENT

            CORRECTION OF 2 W BROWERVILLE AT 1630

&&

BRANDT

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
April 18, 4:00 PM CST to 4:20 PM CST
Where
Polk County, Centuria
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.450, -92.550

Over 20 miles of roads were blocked by downed trees and power lines in the northwest portion of the county. Siding, roof, and window damage was reported in the Sterling Township area. The roof of an old school building was blown off in Centuria. The time was estimated.

Thunderstorm Wind, Polk

When
April 18, 4:03 PM CST
Where
Polk County, 5 mi NW of Luck
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.617, -92.550

Winds estimated around 65 MPH destroyed a barn and caused substantial damage to a home. Trees and power lines were also downed in the vicinity.

Thunderstorm Wind, Barron

When
April 18, 6:42 PM CST
Where
Barron County, 4 mi W of Barron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.400, -91.933

A few trees were downed.

Thunderstorm Wind, Barron

When
April 18, 7:00 PM CST
Where
Barron County, Chetek
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.300, -91.650

A tree was downed onto Stout Street.

Thunderstorm Wind, Polk

When
April 18, 7:20 PM CST
Where
Polk County, Balsam Lake
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.450, -92.450

Several trees were downed onto power lines.

Thunderstorm Wind, Pepin

When
April 18, 8:45 PM CST
Where
Pepin County, Durand
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.633, -91.967

Power lines and trees were downed. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392362, 5392361, 5392363, 5392364, 5392365, 5392366.